Alert archive / Indiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 82, NWS Indianapolis, IN

June 30, 2015Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 30, 2015, 1:10 PM EDT for Jennings County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2015, 1:10 PM EDT (17:10 UTC)
Expired
Jun 30, 2015, 2:00 PM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 1:33 PM EDTHAIL 0.25North Vernon, INRELAYED BY MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS53 KIND 301710
SVRIND
INC079-301800-
/O.NEW.KIND.SV.W.0082.150630T1710Z-150630T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EDT TUE JUN 30 2015

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 200 PM EDT

* AT 108 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF NORTH VERNON...AND MOVING EAST AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  BUTLERVILLE AND NEBRASKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3891 8545 3891 8547 3891 8570 3906 8580
      3914 8560 3913 8557 3919 8545 3919 8544
      3912 8544
TIME...MOT...LOC 1711Z 284DEG 17KT 3909 8555

HAIL...1.00IN
WIND...70MPH

$$

PUMA
2 follow-up statements
717 
WWUS53 KIND 301729
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
129 PM EDT TUE JUN 30 2015

INC079-301800-
/O.CON.KIND.SV.W.0082.000000T0000Z-150630T1800Z/
JENNINGS IN-
129 PM EDT TUE JUN 30 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JENNINGS COUNTY UNTIL 200 PM EDT...

AT 128 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF NORTH VERNON...AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3912 8544 3891 8545 3891 8547 3894 8568
      3900 8573 3906 8570 3911 8560 3911 8555
      3919 8546 3919 8545 3919 8544
TIME...MOT...LOC 1730Z 291DEG 14KT 3907 8549

HAIL...1.00IN
WIND...60MPH

$$

PUMA
769 
WWUS53 KIND 301801
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
201 PM EDT TUE JUN 30 2015

INC079-301811-
/O.EXP.KIND.SV.W.0082.000000T0000Z-150630T1800Z/
JENNINGS IN-
201 PM EDT TUE JUN 30 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JENNINGS COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3912 8544 3891 8545 3891 8547 3894 8568
      3900 8573 3906 8570 3911 8560 3911 8555
      3919 8546 3919 8545 3919 8544
TIME...MOT...LOC 1729Z 291DEG 14KT 3907 8549

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:56 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 30, 12:56 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1256 PM EDT TUE JUN 30 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 316 AM EDT TUE JUN 30 2015

CENTRAL INDIANA WILL REMAIN UNDER THE INFLUENCE OF AN UPPER TROUGH
THROUGH MUCH OF THE NEXT WEEK. THIS WILL KEEP FREQUENT CHANCES FOR
RAIN ACROSS THE AREA THROUGH THE PERIOD. TEMPERATURES WILL GRADUALLY
RETURN TO NEAR AVERAGE BY THE EARLY NEXT WEEK.

&&

.NEAR TERM.../TODAY/
ISSUED AT 316 AM EDT TUE JUN 30 2015

UPPER IMPULSE IS CURRENTLY TRIGGERING SOME CONVECTION ACROSS EASTERN
ILLINOIS AND WESTERN INDIANA. THIS WILL MOVE ACROSS THE AREA DURING
THE PRE-TODAY PERIOD...BUT SOME OF IT MAY LINGER IN THE EAST AT THE
START OF THAT PERIOD.

MEANWHILE...CHANCES FOR RAIN WILL INCREASE FROM THE WEST DURING THE
MORNING AS A COLD FRONT APPROACHES. BEST CHANCES FOR RAIN WILL BE
ACROSS THE EAST DURING THE AFTERNOON HOURS WHEN THAT AREA WILL HAVE
THE BEST INSTABILITY.

NOT CONVINCED THAT RAINFALL WILL BE WIDESPREAD ENOUGH FOR LIKELY
POPS GIVEN THE EXPECTED FORCING.

GIVEN ALL THE ABOVE WENT CHANCE POPS ALL AREAS TODAY. A BLEND OF RAW
MODEL TEMPERATURES IS SIMILAR TO THE MAV MOS AND LOOKS GOOD GIVEN
EXPECTED CONVECTION.

&&

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/
ISSUED AT 316 AM EDT TUE JUN 30 2015

FOCUS CONTINUES TO BE ON CHANCES FOR RAIN DURING THE PERIOD. MOST
MODELS ARE SIMILAR SO USED A BLEND.

FRONT WILL SLIDE SOUTH THROUGH THE AREA TONIGHT. WENT CHANCE POPS
WITH HIGHEST POPS EARLY IN THE PERIOD. WENT DRY ALL BUT FAR SOUTH
AFTER 06Z WITH FRONT OFF TO THE SOUTH AND LESSENING INSTABILITY.

A WAVE WILL MOVE ALONG THE FRONT TO OUR SOUTH ON WEDNESDAY AND
WEDNESDAY NIGHT. 850 JET REMAINS FOCUSED OFF TO THE SOUTH OF THE
AREA...BUT SOME ISENTROPIC LIFT AND LOW LEVEL CONVERGENCE WORKS INTO
THE SOUTHERN FORECAST AREA.

THUS TRENDED POPS BACK AND FOCUSED THEM ON THE SOUTHERN FORECAST
AREA WEDNESDAY AND WEDNESDAY NIGHT. REMOVED POPS FAR NORTH WITH A
DRY NORTH TO NORTHEAST FLOW DEVELOPING.

ON THURSDAY THERE IS SOME UNCERTAINTY ON WHERE FRONT WILL END UP.
MOST MODELS ARE PRETTY DRY FOR THE FORECAST AREA...BUT AM HESITANT
TO REMOVE TOO MUCH OF THE POPS AND THEN FLIP-FLOP WITH LATER
FORECASTS. FOR NOW LOWERED POPS ON THURSDAY AND WENT DRY FAR NORTH.

WENT DRY MOST OF THE FORECAST AREA ON THURSDAY NIGHT WITH FRONT OFF
TO THE SOUTH AND NEXT UPPER WAVE REMAINING TO THE NORTHWEST THROUGH
MOST OF THE PERIOD.

FOR TEMPERATURES THROUGH THE SHORT TERM GENERALLY STUCK WITH A MODEL
BLEND.

&&

.LONG TERM /FRIDAY THROUGH MONDAY NIGHT/...

ISSUED AT 200 AM EDT TUE JUN 30 2015

REALLY NOT MUCH HAS CHANGED WITH THIS PORTION OF THE FORECAST. A
GENERALLY COOLER THAN NORMAL AND WET PATTERN WITH DAILY CHANCES FOR
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THIS
PERIOD. A VERY TROUGHY PATTERN WILL SET UP FROM CANADA AND REACH
DOWN TO THE EASTERN UNITED STATES. AND ONCE AGAIN...A SERIES OF
UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THIS TROUGH AND ALLOW
THIS ON/OFF RAINY AND STORMY PATTERN TO PERSIST. NO REAL SOAKING
RAINS DUE TO A LACK OF GULF MOISTURE AND GIVEN THE NORTHWEST FLOW OF
COOLER AIR...CONTINUE TO TREND TEMPERATURES BELOW SEASONAL NORMALS.
SUPERBLEND INITIALIZATION APPEARS TO CAPTURE THIS PATTERN VERY WELL.

&&

.AVIATION /DISCUSSION FOR THE 301800Z TAFS/...

ISSUED AT 1249 PM EDT TUE JUN 30 2015

MAINLY VFR CONDITIONS ARE EXPECTED THIS TAF PERIOD.

TAIL FROM MCV CURRENTLY EXITING THE FORECAST AREA. FORECAST
SOUNDINGS CONTINUE TO SUGGEST ATTAINABLE CONVECTIVE TEMPS THIS
AFTERNOON WITH DECENT CAPE AVAILABLE...HOWEVER CONFIDENCE IS LOW
FOR DEVELOPMENT AS SUBSIDENCE WITHING THE WAKE OF THE DEPARTING
MCV APPEARS TO BE AN UNFAVORABLE AREA FOR DEVELOPMENT. THUS WILL
JUST TREND TOWARD VCTS WITH BKN CLOUDS AT THE CCL LEVELS NEAR 4K
FT THIS AFTERNOON TO ACCOUNT FOR POP UP SHOWERS.

LIGHT WINDS AND PLENTY OF LOWER LEVEL MOISTURE MAY LEAD TO SOME
MVFR FOG CONDITIONS AT LAF...BMG AND HUF.

A RETURN TO VFR WILL BE EXPECTED AGAIN ON WEDNESDAY AFTER 14Z AS
DAYTIME HEATING BURNS OFF ANY FOG AND DIURNAL CU ONCE AGAIN BEGINS
TO DEVELOP.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....SMF
AVIATION...JP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 30, 4:00 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 AM EDT TUE JUN 30 2015

INZ021-028>031-035>049-051>057-060>065-067>072-010800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
400 AM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE. SOME MAY BE SEVERE. FLOODING
CONTINUES.

HAZARDS: DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...LIGHTNING. FLOODING
ALONG SOME STREAMS AND RIVERS.

TIMING: BEST CHANCES FOR SEVERE WILL BE THIS AFTERNOON AND EARLY
EVENING. THUNDERSTORMS ARE POSSIBLE ANYTIME TODAY AND THEN MAINLY
THIS EVENING. FLOODING ONGOING.

DISCUSSION: A COLD FRONT WILL MOVE THROUGH THE AREA BRINGING MORE
CHANCES FOR THUNDERSTORMS. SOME OF THE STORMS MAY BECOME
SEVERE...MAINLY ALONG AND SOUTH OF INTERSTATE 70. FLOODING WILL
CONTINUE ACROSS THE AREA FROM RECENT EXCESSIVE RAINFALL. FOR
INFORMATION ON RIVER FLOODING PLEASE SEE THE LATEST HYDROLOGIC
STATEMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: RIVER FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS MOST OF CENTRAL
INDIANA THROUGH MONDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: SIGNIFICANT RIVER FLOODING WILL CONTINUE ALONG MANY
AREA RIVERS THROUGH THE WEEK. SEE THE LATEST HYDROLOGIC STATEMENT
FOR DETAILS. A SLOW MOVING FRONT ALONG WITH A SERIES OF UPPER
WAVES WILL KEEP CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH
THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jun 30, 12:36 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1236 PM EDT TUE JUN 30 2015

INZ064-065-072-301700-
BARTHOLOMEW-DECATUR-JENNINGS-
1236 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN DECATUR...EASTERN
BARTHOLOMEW AND NORTHEASTERN JENNINGS COUNTIES UNTIL 100 PM EDT...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTH OF GREENSBURG...OR 16 MILES
NORTHWEST OF VERSAILLES...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEBRASKA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3919 8544 3907 8544 3905 8544 3916 8584
      3933 8577 3926 8534
TIME...MOT...LOC 1636Z 287DEG 38KT 3916 8546

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:30 AM EDTSpecial Weather StatementINDParke, Vermillion45 min
Jun 30, 5:55 AM EDTSpecial Weather StatementINDCarroll35 min
Jun 30, 6:10 AM EDTSpecial Weather StatementINDTippecanoe35 min
Jun 30, 12:36 PM EDTSpecial Weather StatementINDDecatur24 min
Jun 30, 2:02 PM EDTSevere Thunderstorm WarningINDDecatur43 min
Jun 30, 4:11 PM EDTSpecial Weather StatementINDJackson49 min
Jun 30, 4:24 PM EDTSpecial Weather StatementINDJennings36 min
Jun 30, 4:49 PM EDTSpecial Weather StatementINDMorgan, Putnam41 min
Jun 30, 4:55 PM EDTSevere Thunderstorm WarningINDJackson35 min
Jun 30, 6:06 PM EDTAreal Flood AdvisoryINDDecatur, Jennings3 hr
Jun 30, 6:12 PM EDTSpecial Weather StatementINDJennings18 min
Jun 30, 6:40 PM EDTSpecial Weather StatementINDShelby50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.